Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 195, NWS Wichita, KS

June 15, 2016Harvey County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2016, 9:24 PM CDT for Harvey County, Sedgwick County, Kansas. It was in force for 81 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 9:24 PM CDT (02:24 UTC)
Expired
Jun 15, 2016, 10:45 PM CDT
In force
81 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harvey County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 30 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 9:26 PM CDTHAIL 1Mount Hope, KS
Jun 15, 10:02 PM CDTHAIL 1.25Valley Center, KSTWITTER PICTURE OF HALF DOLLAR SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
2706 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WUUS53 KICT 160224
SVRICT
KSC079-173-160345-
/O.NEW.KICT.SV.W.0195.160616T0224Z-160616T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1045 PM CDT

* AT 924 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SEDGWICK...
  MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...PARK CITY...VALLEY CENTER...MAIZE...HALSTEAD...SEDGWICK...
  MOUNT HOPE...WHITEWATER...KECHI...ANDALE AND BENTLEY.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 15 AND 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3801 9770 3802 9715 3780 9715 3779 9770
TIME...MOT...LOC 0224Z 245DEG 12KT 3790 9742 

HAIL...1.00IN
WIND...60MPH
 
$$

CARUSO
2 follow-up statements
925 
WWUS53 KICT 160244
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
944 PM CDT WED JUN 15 2016

KSC079-173-160345-
/O.CON.KICT.SV.W.0195.000000T0000Z-160616T0345Z/
SEDGWICK KS-HARVEY KS-
944 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN SEDGWICK AND SOUTHERN HARVEY COUNTIES...

AT 944 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VALLEY
CENTER...MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NEWTON...PARK CITY...VALLEY CENTER...MAIZE...HALSTEAD...SEDGWICK...
MOUNT HOPE...WHITEWATER...KECHI...ANDALE AND BENTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3801 9770 3802 9715 3780 9715 3779 9770
TIME...MOT...LOC 0244Z 240DEG 9KT 3783 9741 

HAIL...1.00IN
WIND...60MPH
 
$$

CARUSO
688 
WWUS53 KICT 160336
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1036 PM CDT WED JUN 15 2016

KSC079-173-160346-
/O.EXP.KICT.SV.W.0195.000000T0000Z-160616T0345Z/
SEDGWICK KS-HARVEY KS-
1036 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SEDGWICK AND SOUTHERN
HARVEY COUNTIES WILL EXPIRE AT 1045 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3801 9770 3802 9715 3780 9715 3779 9770
TIME...MOT...LOC 0333Z 245DEG 12KT 3783 9741 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:43 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 15, 6:43 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT WED JUN 15 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 324 PM CDT Wed Jun 15 2016

Excessive heat will linger through at least the weekend as a
mid/upper ridge builds over the Central Conus and an excessive heat
watch will be issued for much of the area from Friday through
Sunday. With limited advection of low level moisture...the PBL
should gradually begin to dry out...especially along and west of I-
35 so the higher heat indices are expected to remain along and east
of I-35 through much of the period. Otherwise...a persistence-type
forecast will be issued with little change anticipated from day-to-
day. Warm mid-lvl temperatures should preclude more widespread deep
moist convection although a rogue storm or two may develop through
the period.

.LONG TERM...(Sunday through Wednesday)
Issued at 324 PM CDT Wed Jun 15 2016

Hot and dry weather conditions will linger through the
beginning of the week.  As we move toward the middle of the week we
may see a brief break from the heat and the GFS/ECMWF both break
down the mid/upper ridge driving a cold front south bisecting Kansas
Tue/Wed. Maintained low probabilities for storms and trended
temperatures down.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jun 15 2016

Scattered severe thunderstorms will continue into the late evening
hours across central/south central Kansas. Expect activity to
gradually spread northeast tonight. Meanwhile the rich low level
moisture could give way to some lower visibilities across
southeast Kansas around daybreak for Thursday.

Jakub

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76 101  75 100 /  40  10  10  10
Hutchinson      75 102  75 100 /  40  10  10  10
Newton          75 101  75  99 /  40  10  10  10
ElDorado        76  99  74  98 /  40  10  10  10
Winfield-KWLD   77  99  76  99 /  40  10  10  10
Russell         73 104  71 103 /  40  10  10  10
Great Bend      72 104  72 102 /  20  10  10  10
Salina          76 104  76 103 /  40  10  10  10
McPherson       74 103  75 100 /  40  10  10  10
Coffeyville     76  97  77  96 /  20  10  10  10
Chanute         76  96  77  96 /  10  10  10  10
Iola            76  96  77  96 /  10  10  10  10
Parsons-KPPF    77  97  77  96 /  10  10  10  10

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory until 7 AM CDT Friday for KSZ048>053-067>072-082-
083-091>096-098>100.

Excessive Heat Watch from Friday morning through Sunday evening
for KSZ049-051>053-068>072-083-092>096-098>100.

Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for KSZ033.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...CDJ
Hazardous weather outlook, Jun 15, 7:07 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT WED JUN 15 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
707 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT CENTRAL AND
SOUTH CENTRAL KANSAS INTO THE LATE EVENING HOURS. GOLF BALL SIZED
HAIL AND DAMAGING DOWNBURST WIND GUSTS TO 70 MPH ARE POSSIBLE. THE
SLOW MOVEMENT OF THE STORMS MAY ALSO LEAD TO LOCALIZED HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE DANGEROUS HEAT WILL CONTINUE ACROSS MUCH OF THE AREA INTO THE
WEEKEND WITH HEAT INDICES FROM 105 TO 110 LIKELY...CHECK THE
LATEST EXCESSIVE HEAT WATCH FOR MORE DETAILS.

A COLD FRONT WILL APPROACH CENTRAL KANSAS LATE TUESDAY BRINGING
INCREASING CHANCES FOR STORMS. SOME OF THE STORMS LATE TUESDAY MAY
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Jun 15, 8:41 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     5 W INMAN               38.23N 97.87W
06/15/2016  M54 MPH          MCPHERSON          KS   TRAINED SPOTTER

&&

VJP
Special weather statement, Jun 15, 8:55 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT WED JUN 15 2016

KSZ067-068-160300-
HARVEY KS-RENO KS-
855 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS WITH LOCALLY TORRENTIAL RAINFALL
  OVER EASTERN RENO AND MUCH OF HARVEY COUNTIES. THE STORMS WERE
  MOVING EAST AT 20 MPH...REPEATEDLY OVER SOME OF THE SAME AREAS.

THESE STORMS WILL PRODUCE NICKEL SIZED HAIL...WIND GUSTS TO 55
MPH...AND TORRENTIAL RAINFALL WHICH COULD LEAD TO FLOODING AND FLASH
FLOODING...ESPECIALLY ACROSS HARVEY COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...NEWTON...HESSTON...HALSTEAD...NORTH NEWTON...
  SEDGWICK...BUHLER...HAVEN...BURRTON...WHITEWATER...WALTON...
  YODER AND NEWTON AIRPORT.

LAT...LON 3790 9789 3815 9784 3817 9716 3791 9715
      3791 9770 3785 9770
TIME...MOT...LOC 0150Z 269DEG 21KT 3801 9768

CARUSO
Local storm report, Jun 15, 9:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             1 S SEDGWICK            37.90N 97.43W
06/15/2016  E1.00 INCH       SEDGWICK           KS   PUBLIC

            TWITTER REPORT OF QUARTER SIZED HAIL.

&&

VJP
Local storm report, Jun 15, 9:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             1 S SEDGWICK            37.90N 97.43W
06/15/2016  E1.00 INCH       SEDGWICK           KS   PUBLIC

            TWITTER REPORT OF QUARTER SIZED HAIL.

&&

VJP
Local storm report, Jun 15, 9:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             VALLEY CENTER           37.84N 97.37W
06/15/2016  E1.00 INCH       SEDGWICK           KS   PUBLIC

            TWITTER REPORT OF QUARTER SIZED HAIL.

&&

VJP
Special weather statement, Jun 15, 9:20 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
920 PM CDT WED JUN 15 2016

KSZ067-082-160300-
KINGMAN KS-RENO KS-
920 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER PRETTY PRAIRIE...MOVING
  NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...KINGMAN...SOUTH HUTCHINSON...PRETTY PRAIRIE...
  WATERLOO...KINGMAN AIRPORT...MT VERNON...CHENEY STATE PARK...
  HUTCHINSON AIRPORT AND CHENEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3761 9811 3776 9820 3815 9785 3790 9789
      3785 9770 3773 9771 3773 9781 3769 9781
TIME...MOT...LOC 0218Z 234DEG 35KT 3778 9799

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:06 PM CDTSpecial Weather StatementICTEllsworth54 min
Jun 15, 7:12 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Jun 15, 7:16 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice59 min
Jun 15, 7:23 PM CDTSevere Thunderstorm WarningICTMcPherson67 min
Jun 15, 7:31 PM CDTSpecial Weather StatementICTRice44 min
Jun 15, 7:44 PM CDTSpecial Weather StatementICTChase61 min
Jun 15, 7:49 PM CDTFlash Flood WarningICTSedgwick14 hr
Jun 15, 7:57 PM CDTAreal Flood WarningICTMcPherson18 hr
Jun 15, 8:06 PM CDTSevere Thunderstorm WarningICTRice38 min
Jun 15, 8:10 PM CDTSevere Thunderstorm WarningICTSedgwick80 min
Jun 15, 8:15 PM CDTAreal Flood WarningICTEllsworth, Rice18 hr
Jun 15, 8:29 PM CDTSpecial Weather StatementICTMcPherson61 min
Jun 15, 8:55 PM CDTSpecial Weather StatementICTHarvey65 min
Jun 15, 9:20 PM CDTSpecial Weather StatementICTReno40 min
Jun 15, 10:02 PM CDTSpecial Weather StatementICTButler, Sedgwick88 min
Jun 15, 10:10 PM CDTSpecial Weather StatementICTGreenwood65 min
Jun 15, 10:30 PM CDTAreal Flood WarningICTSedgwick12 hr
Jun 15, 11:06 PM CDTSpecial Weather StatementICTButler, Cowley, Elk, Greenwood, Sumner84 min
Jun 16, 10:28 AM CDTAreal Flood WarningICTSedgwick6 hr
Jun 16, 3:35 PM CDTExcessive Heat WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 18 more29 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.